Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

Anamaria Robles, MD, and Garth Utter, MD, MSc | August 31, 2022

A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and... Read More

Take the Quiz

All WebM&M Spotlight Cases (18)

Displaying 1 - 10 of 18 WebM&M Spotlight Cases
Katrina Pasao, MD and Pouria Kashkouli, MD, MS | March 31, 2022

This Spotlight Case describes an older man incidentally diagnosed with prostate cancer, with metastases to the bone. He was seen in clinic one month after that discharge, without family present, and scheduled for outpatient biopsy. He showed up to the biopsy without adequate preparation and so it was rescheduled. He did not show up to the following four oncology appointments. Over the course of the following year, the patient’s son and daughter were contacted at various points to re-establish care, but he continued to miss scheduled appointments and treatments. During a hospital admission, a palliative care team determined that the patient did not have capacity to make complex medical decisions. He was discharged to a skilled nursing facility, and then to a board and care when he failed to improve. He missed two more oncology appointments before being admitted with cancer-related pain. Based on the patient’s poor functional status, he was not considered a candidate for additional therapy. After a discussion of goals of care with the patient and daughter, he was enrolled in hospice. The commentary outlines key elements for assessing patient capacity, the importance of understanding the patient’s psychosocial history, and strategies to strengthen psychosocial training for medical and nursing trainees.

Take the Quiz
Hannah Spero, MSN, APRN, Angela E. Usher, PhD, LCSW, Brian Howard MS1, and Frederick J. Meyers, MD | November 30, 2021

A 77-year-old man was diagnosed with a rectal mass. After discussing goals of care with an oncologist, he declined surgical intervention and underwent targeted radiotherapy before being lost to follow up. The patient subsequently presented to Emergency Department after a fall at home and was found to have new metastatic lesions in both lungs and numerous enhancing lesions in the brain. Further discussions of the goals of care revealed that the patient desired to focus on comfort and on maintaining independence for as long as possible. The inpatient hospice team discussed the potential role of brain radiotherapy for palliation to meet the goal of maintaining independence. The patient successfully completed a course of central nervous system (CNS) radiation, which resulted in improved strength, energy, speech, and quality of life. This case represents a perceived delay in palliative radiation, an “error” in care. The impact of the delay was lessened by the hospice team who role modeled integration of disease directed therapy with palliative care, a departure from the historic model of separation of hospice from disease treatment. 

Take the Quiz
Sarina Fazio, PhD, RN, Emma Blackmon, PhD, RN, Amy Doroy, PhD, RN, Ai Nhat Vu and Paul MacDowell, PharmD. | May 26, 2021

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated. The error was recognized after 15 minutes of infusion, but the patient had ongoing hypotension following the inadvertent bolus. The commentary summarizes the common errors associated with administration of multiple intravenous infusions in intensive care settings and gives recommendations for reducing errors associated with co-administration of infusions.

Take the Quiz
Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
Sarina Fazio, PhD, RN and Rachelle Firestone, PharmD, BCCCP| May 27, 2020
A patient with multiple comorbidities and chronic pain was admitted for elective spinal decompression and fusion. The patient was placed on a postoperative patient-controlled analgesia (PCA) for pain control and was later found unresponsive. The case illustrates risks associated with opioid administration through PCA, particularly among patients at high risk for postoperative opioid-induced respiratory depression.
Take the Quiz
Erin Stephany Sanchez, MD, Melody Tran-Reina, MD, Kupiri Ackerman-Barger, PhD, RN, Kristine Phung, MD, Mithu Molla, MD, MBA, and Hendry Ton, MD, MS| April 29, 2020
A patient with progressive mixed respiratory failure was admitted to the step-down unit despite the physician team’s request to send the patient to the ICU. The case reveals issues of power dynamics, hierarchies, and implicit bias as young female physicians interact with experienced male members in the interdisciplinary team.
Take the Quiz
by Kristin E. Sandau, PhD, RN, and Marjorie Funk, PhD, RN| April 1, 2019
An elderly woman with a history of dementia, chronic obstructive pulmonary disease, hypertension, and congestive heart failure (CHF) was brought to the emergency department and found to meet criteria for sepsis. Due to her CHF, she was admitted to a unit with telemetry monitoring, which at this institution was performed remotely. When the nurse came to check the patient's vital signs several hours later, she found the patient to be unresponsive and apneic, with no palpable pulse. A Code Blue was called, but the patient died. Although the telemetry technician had recognized progressive bradycardia and called the hospital floor several minutes before the code, he was placed on hold because the nurse was busy with another patient. While he was holding, he observed worsening bradycardia, eventually transitioning to asystole, and tried to redial the unit, but no one answered.
Roger Chou, MD| January 1, 2018
A woman who had been taking naltrexone to treat alcohol use disorder was discharged to a skilled nursing facility (SNF) on opioids for pain following spinal fusion surgery. Although her naltrexone was held at the hospital in anticipation of starting opioids for pain control, the clinician performing medication reconciliation at the SNF overrode the drug–drug interaction alert and restarted the naltrexone. The SNF providers did not realize that the naltrexone blocked the pain-relieving effect of the opioids.
Michele M. Pelter, RN, PhD, and Barbara J. Drew, RN, PhD| December 1, 2015
Following a non-ST segment elevation myocardial infarction, a man was admitted to the hospital and placed on a telemetry monitor. As the monitor was constantly sounding with "low voltage" and "asystole" alerts and the patient was well each time clinicians checked, they silenced the alarms. The patient was found dead 4 hours later.
Amy A. Vogelsmeier, PhD, RN| September 1, 2011
Following surgical repair for a hip fracture, a nursing home resident with limited mobility developed a fever. She was readmitted to the hospital, where examination revealed a very deep pressure ulcer. Despite maximal efforts, the patient developed septic shock and died.